Maine, 2011Heavy Snow in Maine, February 14, 2011
February 14, 2011 · NWS CAR · 4 events in 4 counties and zones
Low pressure tracking across central Maine brought heavy snow to northern portions of the state. then continued through the late evening hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking across central Maine brought heavy snow to northern portions of the state. Snow began during the early morning hours of the 14th...then continued through the late evening hours. The heaviest snow fell from northwest Aroostook County across northern portions of Somerset and Piscataquis counties where storm total accumulations generally ranged from 7 to 13 inches. Storm total snow accumulations across northeast Aroostook county ranged from 5 to 8 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 14, 4:16 AM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Feb 14, 4:16 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
416 AM EST MON FEB 14 2011
.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE WEST TODAY AND TRACK ACROSS
CENTRAL MAINE THIS EVENING. THIS LOW WILL MOVE EAST THROUGH THE
MARITIMES TONIGHT INTO TUE. HIGH PRESSURE FROM CENTRAL CANADA WILL
BUILD ACROSS THE REGION FROM THE WEST TUESDAY NIGHT INTO THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THINGS STILL LOOK ON TRACK FOR SEVERAL INCHES OF SNOW ACROSS
NORTHERN MAINE TODAY. LOW PRESSURE CURRENTLY OVER LAKE HURON WILL
CONTINUE TO SLIDE EASTWARD THROUGH THE PERIOD...MOVING ACROSS NORTH
CENTRAL MAINE AND INTO NEW BRUNSWICK BY THIS EVENING. THIS TRACK IS
SLIGHTLY NORTH OF THOSE SEEN IN PREVIOUS MODEL RUNS...RESULTING IN
THE BEST FORCING AND HEAVIEST SNOW ALSO BEING SHIFTED JUST A BIT
NORTHWARD. EXPECT THE SNOW ASSOCIATED WITH THIS SYSTEM WILL SPREAD
ACROSS THE CROWN OF MAINE BY MID MORNING AND CONTINUE THROUGH THIS
AFTERNOON BEFORE TAPERING OFF BY MIDNIGHT. SNOW/WATER RATIOS OF
AROUND 15-18:1 WILL RESULT IN TOTAL SNOWFALL OF 7 TO 12 INCHES
ACROSS NORTHERN AROOSTOOK COUNTY. NORTHERN
SOMERSET...PISCATAQUIS...PENOBSCOT...AND SOUTHERN AROOSTOOK WILL
BE CLOSER TO THE LOW TRACK AND THEREFORE SEE SLIGHTLY LOWER
AMOUNTS IN THE 3 TO 7 INCH RANGE. HAVE THEREFORE CONTINUED THE
WINTER STORM WARNING AND WINTER WEATHER ADVISORY WITH NO CHANGES
NEEDED. SOUTH OF THE LOW TRACK TEMPERATURES WILL QUICKLY WARM INTO
THE MID AND UPPER 30S AS MILDER AIR STREAMS INTO DOWNEAST
REGIONS...ALLOWING THE SNOW TO MIX WITH AND/OR CHANGE TO RAIN
DURING THE AFTERNOON HOURS. FORECAST SOUNDINGS INDICATE THE
SURFACE TEMPERATURES WILL DICTATE PRECIPITATION TYPE WITH NO WARM
LAYER ALOFT...SO FREEZING PRECIPITATION IS NOT A CONCERN.
SOUNDINGS AND RH PROGS DO SHOW THAT A LAYER OF DRIER AIR ALOFT
WILL WORK ITS WAY INTO DOWNEAST SECTIONS BY THIS AFTERNOON SO ANY
RAIN WILL BE LIGHT...PERHAPS JUST DRIZZLE ALONG THE COAST. AREAS
OF FOG CAN BE EXPECTED IN THOSE LOCATIONS THAT SEE ANY RAIN TODAY.
GIVEN ALL THESE FACTORS SNOWFALL AMOUNTS WILL BE 1 TO 3 INCHES
SOUTH OF A DANFORTH TO MILLINOCKET TO GREENVILLE LINE WITH COASTAL
AREAS SEEING LITTLE TO NO SNOW ACCUMULATION FROM THIS STORM.
FOR TONIGHT...THE LOW WILL SHIFT WELL EAST OF THE FORECAST AREA INTO
THE CANADIAN MARITIMES. MUCH COLDER AIR WILL WRAP AROUND THE BACK OF
THE DEPARTING LOW ON INCREASING NORTH WINDS. AS SUCH ANY LINGERING
RAIN WILL QUICKLY TRANSITION BACK TO SNOW BY MIDNIGHT TONIGHT. ANY
ADDITIONAL ACCUMULATION WILL ONLY BE AN INCH OR TWO...MAINLY OVER
NORTHEASTERN SECTIONS...BEFORE THE PRECIPITATION COMES TO AN END
LATE TONIGHT. HOWEVER GIVEN THE AFOREMENTIONED GUSTY NORTH
WINDS...BLOWING SNOW WILL BE A CONCERN LATER TONIGHT ESPECIALLY
THOSE EXPOSED AREAS IN AROOSTOOK COUNTY. WITH PLENTY OF FRESH POWDER
ON THE GROUND...LATER SHIFTS MAY HAVE TO CONSIDER ISSUING A BLOWING
SNOW ADVISORY FOR LATE TONIGHT/EARLY TOMORROW. ABUNDANT COLD AIR
ADVECTION AND CLEARING SKIES WILL ALLOW TEMPERATURES TO DROP INTO
THE 5 TO 15 DEGREE RANGE ACROSS MUCH OF THE FORECAST AREA WITH
NEGATIVE NUMBERS IN THE USUAL COLD SPOTS IN THE ALLAGASH.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
MODELS INDICATE STRONG LLVL COLD ADVCN OCCURRING THRU THE DAY TUE
IMMEDIATELY FOLLOWING THE DEPARTING MARITIMES LOW. IN FACT...WE
MAY NEED WIND ADV HDLNS FOR DOWNEAST COAST AREA WITH A BLSN ADV
NOT OUT OF THE QUESTION FOR NRN ME...SPCLY ZONES 1 AND 2 WHICH
WILL HAVE THE MOST POWDER SN TO WHIP AROUND AFT THE CURRENT EVENT
ENDS LATE TNGT. WINDS SHOULD DIMINISH OVRNGT TUE NGT AS THE PRES
GRAD WEAKENS AHEAD OF A NARROW RIDGE OF HI PRES. DESPITE COLDER
DAYTIME HI TEMPS TUE...NOT CERTAIN THERE WILL BE MUCH WINDOW FOR
RADIATIONAL COOLING TUE NGT DUE TO SOME LEFT OVR WIND AND SOME
HI/MID WARM ADVCN CLDNSS LATE TUE NGT.
ON WED...A WEAK S/WV TOPPING A BUILDING ERN NA UPPER RIDGE WILL
BRING MCLDY SKIES N WITH A CHC OF SN SHWRS AND PTLY CLDY SKIES
DOWNEAST WITH MILDER HI TEMPS THAN TUE FA WIDE. DESPITE MCLR SKIES
WED NGT...A DECENT DOWNSLOPE WIND GRADIENT IN A MILDER AIR MASS
WILL LIKELY KEEP OVRNGT LOWS SIG ABV NORMAL ACROSS ALL OF THE FA.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
MOST MODELS KEEP THE FA IN A MILDER AIRMASS THRU THU WITH FAIR
SKIES...WITH ONLY THE GFS BRINGING A DRY BACKDOOR COLD FRONT THRU
THE NRN TWO THIRDS OF THE FA BY AFTN AND ERLY EVE. BLENDED THE
CANGEM AND ECMWF HI TEMPS WITH GMOS TEMPS WHICH DID BRING SLIGHTLY
COOLER HI TEMPS THU THAN GMOS ALONE.
OTHERWISE...ALL LONGER RANGE MODELS INDICATE A LOW FROM THE NRN
PLAINS TRACKING TOWARD THE GASPE PENINSULA FRI INTO FRI NGT...
PLACING OUR FA ON THE WARM SIDE OF THIS SYSTEM. IN ORDER TO
PRESENT REALISTIC WX GRIDS...WE HAD TO BLEND GMOS HI/LOW TEMPS
WITH OPNL MODEL TEMPS (WHICH WE TOOK A BLEND OF THE GFS...ECMWF...
CANGEM AND DGEX DATA) ALLOWING US TO SIMULATE MIXED PRECIP ACROSS
NRN AREAS FRI AFTN INTO FRI NGT AND RN ACROSS DOWNEAST AREAS.
BEHIND THE LOW ON SAT...RELATIVELY SHARP LLVL COLD ADVCN IS LIKELY
AS MODIFYING ARCTIC AIR MOVES EWRD INTO THE FA.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
NEAR TERM: IFR CONDITIONS EXPECTED TO DEVELOP BY 13Z AND CONTINUE
THROUGH THE AFTERNOON AT KCAR/KPQI/KHUL AS SNOW SPREADS OVER THE
AREA. MAINLY MVFR AT KBGR/KBHB WITH OCCASIONAL IFR IN RAIN/SNOW
THIS MORNING...CHANGING TO ALL RAIN AT KBHB THIS AFTERNOON. FOG
WILL ALSO RESTRICT VISIBILITY AT THESE TWO TERMINALS. AFTER
00Z...PRECIPITATION WINDING DOWN AND CONDITIONS IMPROVING TO MVFR
AT ALL SITES BY 06Z...AND EVENTUALLY VFR BY 12Z TUESDAY. GUSTY
NORTH WINDS WILL DEVELOP BY THIS EVENING WITH BLOWING SNOW
POSSIBLE AT KCAR AND KPQI.
SHORT TO LONG TERM: VFR THRU THU NGT...THEN MVFR DONWEAST SITES
AND IFR NRN TAF SITES IN MIXED PRECIP OR SN.
&&
.MARINE...
NEAR TERM: GALE WARNINGS HAVE BEEN HOISTED FOR LATE THIS MORNING
THROUGH TUESDAY EVENING. SOUTHWEST WINDS WILL INCREASE TO 15 TO 25
KTS WITH GUSTS TO 35 KTS LATE THIS MORNING LOW PRESSURE MOVES
ACROSS NORTH CENTRAL MAINE...THEN BECOME NORTH 20 TO 35 KTS WITH
GUSTS TO 40 KTS TONIGHT. SWANGFS USED FOR WAVES...THOUGH LOOKED A
LITTLE HIGH OVERNIGHT SO LOWERED JUST A BIT.
SHORT TO LONG TERM: WILL CONT THE GLW FROM NEAR TERM THRU TUE EVE...
AFTER WHICH THE GRAD AND LLVL COLD ADVCN ON THE BACK SIDE OF THE
DEPARTING LOW SUBSIDES ENOUGH FOR A LIKELY SCA REPLACEMENT BY LATE
TUE NGT. A QUICK CHG IN WIND DIRECTION TO THE WSW MAY KEEP SEAS
INTO THE SCA RANGE INTO WED...BUT THIS IS UNCERTAIN ATTM. WINDS AND
SEAS SHOULD BOTH SUBSIDE BLO SCA BY THU WITH THE NEXT CHC OF HDLN
WINDS AND SEAS FRI AFT WITH SW WINDS AHEAD OF LOW PRES TRACKING
INTO CNTRL QB. USED A BLEND OF GMOS WINDS WITH SEVERAL 00Z OPNL
MODELS AND WENT A LITTLE ABV WW3 WV HTS...TAPERED DOWNWARD IN THE
IMMEDIATE VICINITY OF THE COASTLINE.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 1 AM EST TUESDAY FOR MEZ001-002.
WINTER WEATHER ADVISORY UNTIL 1 AM EST TUESDAY FOR MEZ003>006.
MARINE...GALE WARNING FROM 11 AM THIS MORNING TO 10 PM EST TUESDAY FOR
ANZ050>052.
&&
NEAR TERM...HASTINGS
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...HASTINGS
MARINE...HASTINGS/VJNHazardous weather outlook, Feb 14, 3:31 AM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
331 AM EST MON FEB 14 2011
MEZ001-002-150845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
331 AM EST MON FEB 14 2011
...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.
MEZ003>006-150845-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-
331 AM EST MON FEB 14 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.
MEZ010-011-015>017-029>032-150845-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
331 AM EST MON FEB 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
LIGHT SNOW WILL FALL TODAY...MIXING WITH AND CHANGING TO RAIN THIS
AFTERNOON. ACCUMULATION OF 1 TO 3 INCHES CAN BE EXPECTED WITH
LITTLE TO NO ACCUMULATION ALONG THE COAST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.
ANZ050>052-150845-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
331 AM EST MON FEB 14 2011
...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.
HASTINGS
Heavy Snow, Northwest Aroostook
- When
- February 14, 6:00 AM EST to 10:30 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 13 inches.
Heavy Snow, Northeast Aroostook
- When
- February 14, 6:00 AM EST to 10:30 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches.
Heavy Snow, Northern Somerset
- When
- February 14, 6:00 AM EST to 10:30 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Northern Piscataquis
- When
- February 14, 6:00 AM EST to 10:30 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 12 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Jersey, February 14, 2011$40,000 · 21 events
- Wildfire in Texas, February 14 to 17, 2011$20,000 · 4 events
- High Wind and Strong Wind in Washington, February 14, 2011$20,000 · 56 kt wind · 4 events
- Winter Storm and High Wind in Nevada, February 14 to 16, 2011$20,000 · 74 kt wind · 3 events
- Winter Storm and Heavy Snow in California, February 14 to 16, 2011$15,000 · 62 kt wind · 5 events
- Strong Wind in Pennsylvania, February 14, 2011$10,000 · 10 events
- Strong Wind in Maryland, February 14, 2011$5,000 · 5 events
- High Wind in Virginia, February 14, 2011$2,000 · 50 kt wind · 5 events
- Heavy Snow in Oregon, February 14 to 16, 20115 events
- High Wind in Oregon, February 14 to 15, 201169 kt wind · 4 events
- High Wind in Wyoming, February 14 to 15, 201158 kt wind · 4 events
- Strong Wind in Delaware, February 14, 2011$5,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277722, 277723, 277724, 277725.